Neutropenic enterocolitis, a growing concern in the era of widespread use of aggressive chemotherapy
Related Experiment Video
Updated: May 16, 2026

Neutrophil Lifespan Extension with CLON-G and an In Vitro Spontaneous Death Assay
Published on: May 12, 2023
Lior Nesher1, Kenneth V I Rolston
1Department of Infectious Diseases, Infection Control and Employee Health, The University of Texas MD Anderson Cancer Center, Houston, TX 77030, USA. nesherl@yahoo.com
Abstract:
Neutropenic enterocolitis (NEC) is a life-threatening disease with substantial morbidity and mortality, seen primarily in patients with hematologic malignancies. The frequency of NEC has increased with the widespread use of chemotherapeutic agents such as the taxanes, which cause severe gastrointestinal mucositis. Neutropenic patients with fever and abdominal symptoms (cramping, pain, distention, diarrhea, GI bleeding), should undergo evaluation of the abdomen for bowel wall thickening of >4 mm, the hallmark of NEC. Clostridium difficile infection should be ruled out, as well as other etiologies such as graft-versus-host disease. Complications include bacteremia, which is often polymicrobial, hemorrhage, and bowel wall perforation/abscess formation. Management includes bowel rest, correction of cytopathies and coagulopathies, and broad spectrum antibiotics and antifungal agents. Surgical intervention may be necessary to manage complications such as hemorrhage and perforation and should be delayed, if possible, until recovery from neutropenia.
Related Concept Videos
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Peptic Ulcer Disease III: Clinical Manifestations and Complications
Healthcare Associated Infections I: Iatrogenic, Exogenic and Endogenic
HAIs significantly increase the cost of health care. Extended stays in healthcare institutions, increased disability, increased costs of medications, including specialized antibiotics, and prolonged recovery times add to the patient's expenses and the healthcare institution and funding bodies. Common...
Bacterial Gastroenteritis
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Enteral Nutrition II: Nasointestinal and Gastrostomy Feeding
Nasointestinal Feeding
Nasointestinal feeding involves placing a tube through...

